Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 3, NWS Key West, FL

January 8, 2022

NWS Key West, FL issued this small craft advisory at Jan 8, 2022, 10:40 PM EST. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Jan 8, 2022, 10:40 PM EST (03:40 UTC)
Expired
Jan 9, 2022, 4:00 PM EST
In force
17 hr
Issued by
NWS Key West, FL

The text

As transmitted.

568 
WHUS72 KKEY 090340
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1040 PM EST Sat Jan 8 2022

GMZ042>044-052>055-072>075-091145-
/O.NEW.KKEY.SC.Y.0003.220109T0340Z-220109T1500Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1040 PM EST Sat Jan 8 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 kt. Seas as high as 7 feet across the
  Straits of Florida and the Hawk Channel. 


* WHERE...Straits of Florida, and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

*PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
5 follow-up statements
079 
WHUS72 KKEY 090924
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
424 AM EST Sun Jan 9 2022

GMZ042>044-091030-
/O.CAN.KKEY.SC.Y.0003.000000T0000Z-220109T1500Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
424 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds have decreased below advisory thresholds, although Small 
Craft Should Exercise Caution due to east winds of 15 to 20 
knots this morning. 

$$

GMZ052>055-072>075-091600-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-220109T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
424 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots and seas of 5 to 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

NB
834 
WHUS72 KKEY 091039
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
539 AM EST Sun Jan 9 2022

GMZ042-091600-
/O.EXA.KKEY.SC.Y.0003.000000T0000Z-220109T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
539 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots.

* WHERE...Hawk Channel from Ocean Reef to Craig Key.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ052>055-072>075-091600-
/O.CON.KKEY.SC.Y.0003.000000T0000Z-220109T1600Z/
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
539 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots and seas of 5 to 7 feet.

* WHERE...Straits of Florida.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
845 
WHUS72 KKEY 091258
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
758 AM EST Sun Jan 9 2022

GMZ043-044-091600-
/O.EXA.KKEY.SC.Y.0003.000000T0000Z-220109T1600Z/
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
758 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots and seas of 5 to 7 feet.

* WHERE...Hawk Channel from Craig Key to Halfmoon Shoal.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

GMZ042-052>055-072>075-091600-
/O.CON.KKEY.SC.Y.0003.000000T0000Z-220109T1600Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
758 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots and seas of 5 to 7 feet.

* WHERE...Straits of Florida, and Hawk Channel from Ocean Reef 
  to Craig Key.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
969 
WHUS72 KKEY 091511
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1011 AM EST Sun Jan 9 2022

GMZ042>044-052>055-072>075-092100-
/O.EXT.KKEY.SC.Y.0003.000000T0000Z-220109T2100Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
1011 AM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...East winds near 20 knots and seas of 5 to 7 feet.

* WHERE...Straits of Florida, and Hawk Channel.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
773 
WHUS72 KKEY 092121
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
421 PM EST Sun Jan 9 2022

GMZ042>044-052>055-072>075-092230-
/O.EXP.KKEY.SC.Y.0003.000000T0000Z-220109T2100Z/
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
421 PM EST Sun Jan 9 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Winds and seas have subsided below Small Craft Advisory criteria,
therefore the Small Craft Advisory is cancelled. 

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Jan 8, 10:34 PM EST, 6 minutes earlier.

Area forecast discussion, Jan 8, 10:34 PM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1034 PM EST Sat Jan 8 2022

.DISCUSSION...
The MIMIC-TPW product shows a thin line of higher moisture
content stretching across the Atlantic waters and the southeastern
Gulf of Mexico; this area is a decaying frontal boundary that
will shear out by tomorrow. A weak ridge at the surface is
creating easterly wind flow over the Keys today; the easterly
winds have advected higher moisture content into the region,
leading to the continued generation of showers and a few isolated
thunderstorms for the Keys and the local waters. The warm waters
of the Gulf Stream and the Hawk Channel have aided in the shallow
convection's vertical growth; the shower activity exploded once
they reached the above waters and produced wind gusts up to 30
knots and moderate to heavy rainfall.

The KKEY 00Z sounding depicts moisture content near the 75th
percentile for January. Additionally, the GFS20 1000 to 850 MB
relative humidity keeps values above 80 percent across the Keys
and local waters through Sunday. The anti-cyclonic flow at the
surface and cyclonic flow north of the region are putting the keys
in an area of speed convergence tonight. The moist low levels
coupled with speed convergence will generate showers and a few
isolated thunderstorms throughout the night into Sunday morning.
Therefore, I have increased the pops for the Northern and Middle
Keys due to the favorable conditions for shower development.

&&

.MARINE...
A surface high along the eastern U.S. coast will continue to
slide offshore tonight and continue to cause breezes freshen.
Small Craft Advisories in effect for the Straits of Florida and
the Hawk Channel through Sunday afternoon. Breezes will diminish Sunday
night and Monday, then freshen once again Monday night in response
to an approaching cold front. Fresh to strong northeast breezes
are expected starting Tuesday after the passage of the cold front
and will begin to decrease by Thursday morning.

&&

.AVIATION...
VFR conditions will continue across the local terminal sites
tonight. Showers over the Straits of Florida will move to the west
to southwest now through the overnight hours and affect the local
islands periodically.There is a possibility that a few showers
could cause brief MVFR conditions. Surface winds will increase
from 10 to 15 knots.

&&

.CLIMATE...

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...Small Craft Advisory until 10 AM EST Sunday for GMZ042>044-
     052>055-072>075.

&&

Public/Marine/Fire...TW
Aviation/Nowcasts....TW
Data Acquisition.....DR

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Jan 8, 3:59 AM EST, 18 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
359 AM EST Sat Jan 8 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-090900-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
359 AM EST Sat Jan 8 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Small Craft Advisory will likely be required for all of the Keys
coastal waters tonight, due to fresh to strong northeast to east
breezes and building seas.

Isolated thunderstorms in the Straits of Florida are possible.
The primary thunderstorm hazards will be cloud to surface
lightning strikes and gusty winds.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A Small Craft Advisory will likely be required portions of the
Keys coastal waters Sunday morning, due to fresh to strong
northeast to east breezes and higher seas.

A Small Craft Advisory may be required for all of the Keys coastal
waters from Monday night through Wednesday, due to strong
northeast breezes and building seas behind a cold front.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.